Florida, 2009

Funnel Cloud in Florida, July 31, 2009

July 31, 2009 · NWS JAX · 1 event in 1 county or zone

An unstable and moist airmass under prevailing southwest flow steered convection inland from the Gulf of Mexico throughout the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An unstable and moist airmass under prevailing southwest flow steered convection inland from the Gulf of Mexico throughout the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 31, 9:03 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 31, 9:03 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1003 AM EDT FRI JUL 31 2009

.PUBLIC UPDATE...
AS BEEN THE CASE THE PAST WEEK...CONVECTION WILL INITIATE ALONG THE
I-75 CORRIDOR....WITH ACTIVITY EXPANDING EAST-NORTHEAST AS THE
AFTERNOON UNFOLDS. FORECAST LOOKS GOOD...NO CHANGES.

&&

.AVIATION...
NORMAL DIURNAL CONVECTION FORECAST IN TAFS FOR THE AFTERNOON...
WITH THUNDERSTORMS INITIATING AROUND 18Z AT KGNV AND AROUND 19Z FOR
BALANCE OF LOCAL TERMINALS.

&&

.MARINE...
WINDS WILL PICK UP EACH NIGHT WITH THE SOUTHERLY NOCTURNAL JET
SETTING UP AROUND THE BERMUDA RIDGE. DURATION WONT BE MORE THAN A
COUPLE OF HOURS BUT WINDS MAY APPROACH SMALL CRAFT EXERCISE CAUTION
WELL OFFSHORE FOR A BRIEF PERIOD EACH NIGHT. OTHERWISE EXPECT NORMAL
SEA BREEZE ACTIVITY FOR THE LATE AFTERNOON AND EVENING HOURS.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

.PREVIOUS PUBLIC...MEAN LAYER WLY FLOW WILL CONTINUE WITH TROUGHING
TO OUR NORTH AND THE BERMUDA RIDGE AXIS MEANDERING FROM SOUTH CENTRAL
FL TO NORTH FLORIDA THROUGH THE WEEKEND. ALTHOUGH UPPER LEVEL
TROUGHING WILL DEAMPLIFY SOME...WEAK TO MODERATE LOBES OF POSITIVE
VORTICITY ADVECTION WILL CONTINUE TO PASS OVER THE AREA FROM BOTH
THE W AND FROM THE SSE AS THEY ROTATE AROUND THE UPPER LEVEL RIDGE.
LOW LEVEL DESTABILIZATION IS EXPECTED AS SFC TEMPS WARM INTO THE LOW
90S AND DEW PTS IN THE 70S WITH SEABREEZE ACTIVITY EXPECTED ALONG
BOTH COASTS. THE MAIN INGREDIENT IN THE SHORT TERM THAT WILL
DICTATE CONVECTIVE INITIATION AND COVERAGE WILL BE ATMOSPHERIC
MOISTURE. MODELS DIVERGE WITH THE PLACEMENT AND TIMING OF DRY
POCKETS ROTATING ACROSS N FL FROM THE SOUTH THIS WEEKEND...BUT DO
AGREE THAT HIGHER POPS WILL BE OVER SE GA WITH RELATIVELY DRY AIR
IMPACTING PARTS OF N FL.

TODAY EXPECT CONVECTION WILL FIRST INITIATE ALONG THE GULF COAST AND
TRACK INLAND INTO LATE MORNING...WITH A SEABREEZE MERGER LIKELY
BETWEEN HIGHWAY 301 AND I-95 MID AFTN. THE MAIN CONVECTIVE CONCERN
WILL DOWNBURST WINDS AND HEAVY RAINFALL.

SAT AND SUN HIGHER POPS (60 PERCENT) WILL EXIST OVER SE GA AS
SLIGHTLY DRIER AIR ROTATES NWD FROM SOUTH FL OVER OUR SOUTHERN CWA
WHERE ABOUT 40 PERCENT POPS WILL BE ADVERTISED.

.LONG TERM...MON THROUGH FRI...A DEEPER UPPER LEVEL TROUGH IS
PROGGED TO CARVE OUT ACROSS THE EASTERN CONUS MIDWEEK WHILE THE LOW
LEVEL RIDGE SHIFTS JUST NORTH OF OUR AREA BRINGS A LOW LEVEL SSE TO
THE AREA. THE AFTN SEABREEZE MERGER WILL FOCUS INLAND TOWARD THE
I-75 CORRIDOR...AND WITH UPPER LEVEL ENERGY TRAVERSING A MOIST AND
UNSTABLE AIRMASS...WILL CONTINUE WITH HIGH CHANCE POPS EACH DAY.
TEMPS WILL BE AT TO JUST ABOVE CLIMO WITH HIGHS IN THE LOWER 90S
EAST COAST TO LOWER 90S INLAND WITH MINS IN THE LOW TO MID 70S.

&&

ECZ
Hazardous weather outlook, Jul 31, 3:44 AM EST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
444 AM EDT FRI JUL 31 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-010930-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
444 AM EDT FRI JUL 31 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
AGAIN TODAY AS AN UPPER LEVEL DISTURBANCE PASSES OVER SOUTHEAST
GEORGIA THIS AFTERNOON. THIS FEATURE COMBINED WITH A MOIST AND
UNSTABLE AIRMASS WILL ENHANCE STORMS THAT HAVE DEVELOPED IN
ASSOCIATION WITH THE SEABREEZE FRONTS THIS AFTERNOON. STRONG TO
ISOLATED SEVERE STORMS WILL BE POSSIBLE AND CAPABLE OF PRODUCING
GUSTY WINDS AND SMALL HAIL. HEAVY RAINFALL WILL BE POSSIBLE
ESPECIALLY OVER NORTHEAST FLORIDA WHERE SLOWER STORM MOTION IS
EXPECTED. STORMS WILL TRACK GENERALLY EAST TO NORTHEAST AROUND 10 TO
15 MPH...THEN ADDITIONAL DEVELOPMENT WITH ERRATIC STORM MOTION WILL
BE POSSIBLE ALONG OUTFLOW BOUNDARIES.

CONVECTION IS EXPECTED TO DECREASE IN INTENSITY AND COVERAGE AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST EACH DAY WITH A
FEW STRONG THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND EARLY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Alachua

When
July 31, 11:58 AM EST
Where
Alachua County, 1.51 mi NNW of Cannons
Reported by
Public
Coordinates
29.620, -82.340

A funnel cloud was sighted and persisted for about 1 minute.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176493.